Alert archive / Colorado / Red Flag Warnings in 2019
Red Flag Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Oct 19, 2019, 1:34 PM MDT for 4 counties in Colorado. It took effect at Oct 20, 2019, 10:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 19, 2019, 1:34 PM MDT (19:34 UTC)
- In effect from
- Oct 20, 2019, 10:00 AM MDT
- Expired
- Oct 20, 2019, 6:52 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 12:23 PM MDT | NON-TSTM WND GST 64 | 2 S Cheesman Reservoir, CO | MESONET STATION CHRC2 CHEESMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2155 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS85 KBOU 191934 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 134 PM MDT Sat Oct 19 2019 ...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE PLAINS ON SUNDAY... .Strong winds in the wake of a cold front on Sunday will bring high grassland fire danger. The combination of strongest winds and lowest humidities will be along and south of the I- 70 Corridor on the plains. COZ240-245-192045- /O.CAN.KBOU.FW.A.0010.191020T1600Z-191021T0200Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Central and East Adams and Arapahoe Counties- 134 PM MDT Sat Oct 19 2019 ...FIRE WEATHER WATCH IS CANCELLED FOR THE EAST CENTRAL PLAINS OF COLORADO...FIRE WEATHER ZONES 240...241...AND 245 THROUGH 247... The National Weather Service in Denver has cancelled the Fire Weather Watch. Winds may gust to 40 mph so elevated fire danger remains across metro Denver and points east, but much cooler temperatures and slightly higher relative humidity will slighly reduce the overall threat and keep conditions below red flag criteria. $$ COZ241-246-247-200345- /O.UPG.KBOU.FW.A.0010.191020T1600Z-191021T0200Z/ /O.NEW.KBOU.FW.W.0018.191020T1600Z-191021T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 134 PM MDT Sat Oct 19 2019 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR Fire Weather Zones 241 246 and 247 across eastern Colorado... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 10 AM to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 241...246 and 247. * Winds...Northwest 20 to 30 mph with gusts up to 40 mph. * Timing...Mid morning Sunday through early Sunday evening. * Relative Humidity...As low as 15 percent. * Impacts...The strong winds in combination with low humidities under 20 percent will allow for quick spread of any grassland fires. Open burning should not occur before or during these conditions on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
927 WWUS85 KBOU 200056 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 656 PM MDT Sat Oct 19 2019 ...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE PLAINS ON SUNDAY... .Strong winds in the wake of a cold front on Sunday will bring high grassland fire danger. The combination of strongest winds and lowest humidities will be along and south of the I-70 Corridor on the plains. COZ241-246-247-201700- /O.CON.KBOU.FW.W.0018.191020T1600Z-191021T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 656 PM MDT Sat Oct 19 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 241 246 AND 247 ACROSS EASTERN COLORADO... * Affected Area...Fire Weather Zones 241...246 and 247. * Winds...Northwest 20 to 30 mph with gusts up to 40 mph. * Timing...Mid morning Sunday through early Sunday evening. * Relative Humidity...As low as 13 percent. * Impacts...The strong winds in combination with low humidities under 20 percent will allow for quick spread of any grassland fires. Open burning should not occur before or during these conditions on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
145 WWUS85 KBOU 200851 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 251 AM MDT Sun Oct 20 2019 ...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE PLAINS TODAY... .Strong winds in the wake of a cold front this morning will bring high grassland fire danger by this afternoon. The combination of strongest winds and lowest humidities will be along and south of the I- 70 Corridor on the plains. COZ241-246-247-201700- /O.CON.KBOU.FW.W.0018.191020T1600Z-191021T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 251 AM MDT Sun Oct 20 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 241 246 AND 247 ACROSS EASTERN COLORADO... * Affected Area...Fire Weather Zones 241...246 and 247. * Winds...Northwest 25 to 35 mph with gusts up to 50 mph. * Timing...Mid morning today through early this evening. * Relative Humidity...As low as 13 percent. * Impacts...The strong winds in combination with low humidities under 20 percent will allow for quick spread of any grassland fires. Open burning should not occur before or during these conditions on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
076 WWUS85 KBOU 201623 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1023 AM MDT Sun Oct 20 2019 ...STRONG WINDS WILL BRING HIGH GRASSLAND FIRE DANGER TO THE PLAINS TODAY... .Strong winds in the wake of a cold front this morning will bring high grassland fire danger by this afternoon. The combination of strongest winds and lowest humidities will be along and south of the I- 70 Corridor on the plains. COZ241-246-247-210200- /O.CON.KBOU.FW.W.0018.000000T0000Z-191021T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1023 AM MDT Sun Oct 20 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 241 246 AND 247 ACROSS EASTERN COLORADO... * Affected Area...Fire Weather Zones 241...246 and 247. * Winds...Northwest 25 to 35 mph with gusts up to 50 mph. * Timing...Mid morning today through early this evening. * Relative Humidity...As low as 13 percent. * Impacts...The strong winds in combination with low humidities under 20 percent will allow for quick spread of any grassland fires. Open burning should not occur before or during these conditions on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
792 WWUS85 KBOU 210052 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 652 PM MDT Sun Oct 20 2019 COZ241-246-247-210200- /O.CAN.KBOU.FW.W.0018.000000T0000Z-191021T0200Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 652 PM MDT Sun Oct 20 2019 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE INCLUDING FIRE WEATHER ZONES 241 246 AND 247... The National Weather Service in Denver has cancelled the Red Flag Warning. The Red Flag Warning has been cancelled due to an increase in relative humidity and decrease in winds already this evening. The trend is expected to continue the remainder of the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 19, 10:44 AM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 19, 10:44 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1044 AM MDT Sat Oct 19 2019 .UPDATE... Issued at 933 AM MDT Sat Oct 19 2019 Latest satellite trends show mostly clear skies other than along the Divide and across northern mountains. Just a few passing clouds expected this afternoon and the surface pressure gradient support southerly flow across the plains and westerly flow in the mountains and east slopes. Temps should warm into the low 60s across the plains and no precipitation is expected today. Latest high res guidance holds mountain snow off until 8 PM across the Park Range, then spreading east and south to the Gore and Front Ranges after 11 PM or so, and the rest of the central mountains around then too. All highlights look to be in order and no adjustments needed to the current forecast. && .SHORT TERM...(Today and tonight) Issued at 319 AM MDT Sat Oct 19 2019 The upper trof from yesterday is now across the central plains with Colorado under a dry, west and northwest flow pattern. Winds have decreased since midnight across the mountains and adjacent plains as gradients relax with mountain gusts mainly under 35 mph. There is still some trapped low level moisture in the mountains but no precipitation is occurring. There will be some warm advection this afternoon in advance of next approaching trof as 700mb temperatures climb to around +2c. This will keep temperatures in the 60s across the plains this afternoon under mostly sunny skies. The next stronger disturbance will move into northwest Colorado later tonight with snow developing in the mountains this evening and continuing overnight. Decent QG ascent initially over northern Colorado this evening but will rapidly turn subsident towards Sunday morning with cold advection and trof passage. Increasing orographic flow from the west and northwest will help enhance mountain snowfall for a time tonight but moisture depth becomes more shallow towards daybreak Sunday. For now the advisory in place for the mountains tonight looks fine with a general 3-8 inches of new snow. Across the plains tonight, increasing mid and high clouds but no showers expected with downslope flow. .LONG TERM...(Sunday through Friday) Issued at 319 AM MDT Sat Oct 19 2019 A wintry set-up is still on track for Colorado's northern and central mountains for the weekend as a cold and fast moving Pacific disturbance rides across the northern US Rockies in very strong northwesterly flow aloft. The key ingredients for winter weather impacts will persist into early Sunday with strong winds, deep moisture and instability set for the overnight period into early Sunday. As the trough approaches northern Colorado near 12z Sunday, significant tightening of the heights gradient will bring mountain top winds to near 70 kts. Forecast cross sections indicate a second pulse of favorable conditions in the 6 hour window from 15z into 21z, where deep moisture to 400mb in a neutral environment for good orographic lift occurs. This, along with a period of steep lapse rates, should bring brief periods of snowfall rates near 1 inch per hour Sunday morning. Hints of stabilization begin by 21z, so the current termination of the advisory at Noon Sunday looks fine at this point. Depending on the specific mountain range and short range model used, storm total snowfalls are expected in the 4 to 12 inches range. With the addition of winds however, periodic white-out conditions overnight Sun morning are a good bet. As the Bora-like trough axis emerges onto the plains Sunday morning, a bout of strong winds in downslope flow will ensue and persist into the afternoon before weakening near sunset. With very strong mid-upper QG descent and strong positive surface omega, a windy Sunday morning is likely. Forecast soundings would indicate winds in the 50 to 60 kts range for the mountains and foothills with 20 to 40 kts for the Front Range, Cheyenne ridge and plains. Good chance that a brief stray snow shower pulls off the higher terrain and onto the Urban Corridor Sunday morning, but not expecting any accumulation from any of these. At this time, conditions for critical fire weather conditions in the fire weather watch still look plausible, especially for the elevated Palmer portion, however less so for the north side over Adams and Arapahoe counties due to higher humidity. See fire wx section. After a brief break in the strongest winds and best moisture Sunday evening, an extended mid-winter type pattern will develop and persist over the northern and central Rockies next week from Monday through Thursday. Persistent cold and moist northwest flow aloft will be the rule with subtle embedded weak short waves. This will provide light snow showers across the high country each day with gusty winds at times over the highest terrain. Plains will remain cool, dry and windy at times. While this is taking place over the course of the week, the eastern Pacific ridge becomes more amplified while eventually extending northward pretty much all the way to the Yukon. With the ridge-trough pattern amplified by Thursday, a strong cold wave in near northerly flow will bring the next chance for snow across the Front Range and plains while accompanied with a good cold front. This will be a quick hit as the amplified ridge axis brings quick subsidence and drying for Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 933 AM MDT Sat Oct 19 2019 VFR conditions with almost no chance of precipitation for the metro area terminals. Winds should shift to the west but remain reasonably light the remainder of today. The strongest winds are expected at BJC this afternoon, but should stay 15 kts or less. Drainage winds out of the southwest should get going after 9 PM at APA and DEN. Winds at BJC should stay west all night and through Sunday. Snow showers will occur over the mountains tonight into early Sunday, but dry downslope flow should keep all metro area terminals dry. On Sunday, west winds pick up considerably during the pre-dawn hours, 15G25 kt, and throughout the morning into early afternoon hours they will increase to 20G35kt. Don't think they will gust beyond 35 kt but given they are expected to be right around 270deg there is a chance of crosswind issues at DEN. After 1 PM winds should gradually shift more northwest, probably around 300 or 310deg. Speeds stay up through about 5 PM, and they should gradually decrease throughout Sunday evening. One thing we'll be watching is the potential for a band of precipitation approaching DEN Sunday evening. High res models are not consistent with the potential, but there is a very weak signal for light precipitation associated with the jet stream out of the northwest. No mention of anything in the TAF for now given the very low probability. && .FIRE WEATHER... Issued at 319 AM MDT Sat Oct 19 2019 The possibility for grassland fire danger exists on plains for Sunday with strong, gusty winds. Wind speeds in most areas should range from 20-30 mph, with local gusts up to 50 mph. Humidities will be marginal for true Red Flag conditions, especially on the northern slope of the Palmer Ridge region, but given the dryness of grass will keep the Fire Weather Watch issued for areas where minimum humidities are forecast to drop under 20 percent. This is generally along and south of the Interstate 70 Corridor on the plains, or Fire Weather Zones 240, 241, 245, 246, and 247. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to noon MDT Sunday for COZ031. Fire Weather Watch from Sunday morning through Sunday evening for COZ240-241-245>247. Winter Weather Advisory from midnight tonight to noon MDT Sunday for COZ033-034. && UPDATE...Schlatter SHORT TERM...Entrekin LONG TERM...Fredin AVIATION...Schlatter FIRE WEATHER...Fredin
Hazardous weather outlook, Oct 19, 11:02 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Sat Oct 19 2019 COZ030>051-201715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Sat Oct 19 2019 Winter Weather Advisory Tonight for the Mountains... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Dry and mild conditions are expected today across the mountains and plains. The next storm system will arrive tonight with snow returning into the mountains later this evening and continuing overnight. Expect winter driving conditions with icy and snowpacked roads across the mountain passes. West winds will increase tonight, leading to blowing snow across the highest elevations. The plains will remain dry and breezy tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong winter storm system will move across northern Colorado Sunday, producing snow, strong winds and poor visibility in the mountains through the early afternoon. On the plains, strong northwest winds will cause some blowing dust which may restrict visibilities at times. Wind gusts will be in the 30s and 40s through much of the day. Locations along the foothills may see some light snow showers, but no accumulations are expected. Conditions will gradually improve in the high country Sunday afternoon with winds also diminishing across the plains. Cold and unsettled weather will continue in the mountains Monday through Thursday with some light snow showers and windy conditions expected each day. The plains will be dry through most of the week, except for a chance of snow with colder temperatures on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.